about-hero

Antidepressants and sexual side effects

patch
Update

Blog

Written by Dr Bassam Dheyaa, Adult Specialist Psychiatrist at The Valens Clinic, Dubai.

Antidepressant medications have improved the lives of millions significantly by providing relief from their mental health conditions burdens. However, just like any medication, antidepressants can come with potential side effects.

Among these, sexual side effects are often reported which can have an impact on an individual’s quality of life.

Estimates suggest that 30% to 70% of individuals taking antidepressants (mainly SSRIs then SNRIs) may experience some form of sexual side effect.

The occurrence and severity of sexual side effects can vary widely among individuals with many factors contributing to that such as age, gender, baseline sexual function, and the specific antidepressant used contribute to this variability.

Higher doses of antidepressants are often associated with an increased likelihood of sexual side effects.

about-home

Sexual side effects can be different among patients, like, delayed ejaculation/orgasm is one of them and probably the most common, usually this delay is longer in the first couple of months and it differs individually, for some it is mild and under control and for others it can reach a less common level, Anorgasmia (inability to achieve orgasm).

Some patients also complain of decreased libido (sex drive) but let’s keep in mind that some patients can have an increase in their drive before in relation to their issues and once their condition starts improving, their sex drive calms down too.

But, it can also happen with medications use. Changes in Arousal and Sensation. Alterations in sensation and arousal, including decreased genital sensitivity, have also been reported as potential sexual side effects of antidepressant use and sometimes is connected with the delay in orgasm for some.

tree

How to manage:

  • First, we need to keep in mind that it is a side effect, not causing a defect. In the majority of cases, sexual side effects are temporary and tend to improve as the body adjusts to the antidepressant. This adjustment period may range from a few weeks to a few months.
  • Second, Being open about the side effects with your psychiatrist and partner would be very useful.
  • Need to emphasise on the individual differences and how it can be a desirable side effect for some, mild and tolerable, or even disturbing.
  • Individualised treatment plan usually keeps such side effect under consideration with the aim for minimal side effects and maximum benefits.
  • Modifications to the treatment plan usually does help and sometimes with simple changes.

 

Conclusion:

We need to balance between positives and negatives, considering the undeniable improvement for many individuals with antidepressants and the side effects of these medications and in here we are specifying the sexual ones.

An open communication is always useful with your psychiatrist to find a balanced helpful management.